Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Wichita, KS

May 12, 2005McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2005, 2:10 PM CDT for McPherson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 2:10 PM CDT (19:10 UTC)
Expired
May 12, 2005, 3:00 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 121910
SVRICT
KSC113-122000-
/O.NEW.KICT.SV.W.0045.050512T1910Z-050512T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS.

* UNTIL 300 PM CDT.

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF INMAN...OR ABOUT 11 MILES
  NORTHEAST OF HUTCHINSON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CANTON...GALVA...INMAN...LINDSBORG...MCPHERSON...MOUNDRIDGE...
  ROXBURY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3818 9784 3817 9750 3840 9738 3858 9741
      3857 9769

$$

/LAWSON
1 follow-up statement
000 
WWUS53 KICT 121941
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CDT THU MAY 12 2005

KSC113-122000-
/O.CON.KICT.SV.W.0045.000000T0000Z-050512T2000Z/
MCPHERSON KS-
241 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL
300 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR GALVA...OR 6 MILES EAST OF MCPHERSON...AND MOVING NORTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF CANTON BY 250 PM CDT.
  NEAR ROXBURY BY 300 PM CDT.

LAT...LON 3818 9784 3817 9750 3840 9738 3858 9741
      3857 9769

$$

/URBAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:54 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 12, 12:54 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT THU MAY 12 2005

.UPDATE...
IN ADDITION TO WHAT WAS MENTIONED IN PREVIOUS DISCUSSIONS BELOW,
IT APPEARS A FEW LANDSPOUT TORNADOES COULD BE POSSIBLE THIS
AFTERNOON ALONG THE STALLED FRONTAL BOUNDARY EXTENDING FROM
ROUGHLY SALINA TO HUTCHINSON TO MEDICINE LODGE. SOME DECENT LOW-
LEVEL CAPE WILL EXIST, ESPECIALLY IF TEMPERATURES CAN WARM INTO
THE 80S. LOW-LEVEL VORTICITY IS BEING ENHANCED ALONG THE BOUNDARY.
IF A STRONG ENOUGH UPDRAFT CAN INTERACT WITH THIS VORTICITY,
CANNOT RULE OUT A FEW BRIEF LANDSPOUT TORNADOES. AGAIN, WOULD LIKE
TO SEE GREATER INSTABILITY FOR THIS TO HAPPEN.

&&

.PREV DISCUSSION... /ISSUED 1150 AM CDT THU MAY 12 2005/

.UPDATE...
CHALLENGE WILL BE SEVERE POTENTIAL THIS AFTERNOON. NORTHEAST TO
SOUTHWEST ORIENTED BOUNDARY HAS ESSENTIALLY STALLED FROM NEAR SALINA
SOUTHWESTWARD TO NEAR MEDICINE LODGE. THIS IS LIKELY IN RESPONSE TO
SHORTWAVE ENERGY APPROACHING THE REGION FROM THE SOUTHWEST.
THUNDERSTORM DEVELOPMENT WILL BE FOCUSED IN THE VICINITY OF THIS
BOUNDARY THIS AFTERNOON. 12Z MODELS SHOW THIS BOUNDARY RETREATING
WESTWARD AND WASHING OUT BY MID AFTERNOON. HOWEVER, THIS SEEMS
UNREASONABLE GIVEN GOOD DEWPOINT/TEMPERATURE GRADIENT. HOWEVER,
BOUNDARY SHOULD RETROGRADE SOME GIVEN SHALLOW NATURE OF THE COOL
AIRMASS DIRECTLY BEHIND IT, BUT COOL AIRMASS BECOMES DEEPER FARTHER
WEST, PER DDC 12 SOUNDING.

NEVERTHELESS, EXPECTING STORMS TO FIRE THIS AFTERNOON ALONG
RETREATING BOUNDARY. ANOTHER POSSIBLE INITIATION POINT COULD BE
LOW-LEVEL CONFLUENCE/CONVERGENCE AXIS ROUGHLY ALONG THE KANSAS
TURNPIKE. A FEW MORE CLOUDS TODAY THAN YESTERDAY, SO INSTABILITY MAY
BE HAMPERED SOME. HOWEVER, DEEP LAYER SHEAR AROUND 40KTS WILL BE
ENOUGH FOR SUPERCELLS. PRIMARY THREAT WILL BE LARGE HAIL/DAMAGING
WINDS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME, GIVEN VEERED OUT
SURFACE FLOW. HOWEVER, FLOW IS MORE BACKED EAST OF THE CONVERGENCE
AXIS ALONG AND EAST OF THE TURNPIKE, WHICH COULD ENHANCE TORNADO
POTENTIAL WITH ANY SUPERCELLS THAT CAN DEVELOP EAST OF THE
TURNPIKE. PER COORDINATION WITH SPC, MODERATE RISK WILL LIKELY BE
DOWNGRADED TO A SLIGHT RISK FOR THE FORECAST AREA. BOTTOM
LINE...WILL NEED TO WATCH WHAT HAPPENS TO THE BOUNDARY (RETROGRADES
WEST, STALLS, WASHES OUT, ETC.). THESE FACTORS WILL INFLUENCE THE
AMOUNT OF CONVERGENCE NEEDED FOR CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 12 2005/

.DISCUSSION...

TDY-TONIGHT
SEVERAL FACETS TO MONITOR FOR POSSIBLE SEVERE WEATHER TDY, AND HEAVY
RAINFALL TONIGHT. LOW CLOUDS ARE DEVELOPING RAPIDLY AND EXPECT A
GOOD COVERAGE EARLY IN THE DAY. SEVERE THUNDERSTORM CHANCES TDY WILL
BE PREDICATED ON HOW MUCH CLEARING CAN TAKE PLACE, AND IF PRECIP
DEVELOPS EARLIER IN THE DAY. IF WE WERE TO SEE SOME GOOD CLEARING
THEN THOSE AREAS WOULD HAVE A HIGHER RISK OF SEVERE WEATHER. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT, HOWEVER IF LOW
LEVEL WINDS BACK THEN CHANCES FOR TORNADOES WOULD INCREASE. DAYSHIFT
WILL BE MONITORING THINGS AND SHOULD BE ABLE TO BETTER PINPOINT THE
RISK AREAS, AS UNCERTAINTY STILL REMAINS HIGH. DECENT SHEAR ALOFT
WILL BE OVER THE AREA, SO STRONG TO SEVERE STORMS STILL COULD
DEVELOP EVEN IF WE DONT GET IDEAL SURFACE HEATING.

HEADING INTO TONIGHT IS WHEN THE HAZARD COULD CHANGE OVER TO A HEAVY
RAINFALL THREAT. ALL MODELS SUGGEST THAT A DEEPENING SURFACE LOW
WILL OCCUR IN THE TX PANHANDLE TONIGHT. AS A RESULT, THE LOW LEVEL
JET WILL INCREASE AND FOCUS CONVERGENCE IN THAT AREA ALONG WITH A
INSTABILITY BULLSEYE OF HIGH K-INDEX VALUES. THIS COULD BECOME A
FAVORABLE BREEDING GROUND FOR RE-NEWED CONVECTIVE  DEVELOPMENT. THE
INCREASED DYNAMICS FROM THE RIGHT REAR QUAD OF THE JET AXIS WILL
ONLY ENHANCE THIS PROCESS FURTHER ALONG A VERY SLOW MOVING FRONTAL
BOUNDARY. THIS WILL CAUSE THUNDERSTORMS TO TRAIN IN A SOUTHWEST TO
NORTHEAST PROPAGATION ACROSS THE AREA. THE GFS/UKMET MODELS SEEM TO
HAVE A BETTER HANDLE ON THIS COMPARED TO THE NAM MODEL SOLUTION. WE
HAVE NOT SEEN ANY RAIN HERE THE PAST FEW DAYS AND OUR FLASH FLOOD
GUIDANCE VALUES ARE QUITE HIGH, SO WILL HOLD OFF ON ANY FLOOD WATCH
PRODUCT AT THIS TIME. HOWEVER IF THE TRAINING DOES MATERIALIZE THEN
THERE WILL BE SOME FLOODING PROBLEMS ACROSS CENTRAL KS. HPC QPF
GUIDANCE SEEMS TO BE ON TRACK WITH THIS POSSIBLE SCENARIO.

FRI-SAT
RAIN CHANCES WILL CONTINUE ON FRIDAY AND SHOULD TAPER OFF FROM
NORTHWEST TO SOUTHEAST ACROSS AREA, AS THE FRONT MOVES SLOWLY TO THE
EAST. AGAIN COULD SEE SOME DECENT RAINFALL AMOUNTS EARLY ON BEFORE
THINGS BEGIN TO WIND DOWN. HIGH TEMPS ON FRIDAY WILL BE HAMPERED BY
CLOUDS AND PRECIP AND COULD VERY WELL COME IN LOWER THAN WE
CURRENTLY HAVE GOING. HEADING INTO SATURDAY WE WILL SEE A DRYING
OUT PERIOD AS DRIER AND COOLER AIR FILTER INTO KS.

EXTENDED: SUN-WED
MODELS DIFFER ON RETURN FLOW ON THE BACKSIDE OF THE SURFACE RIDGE
DURING THIS TIME FRAME.  GFS EVEN TRIES TO BLOWUP AND DRIFT A VORT
MAX AND POSSIBLE MCS ACROSS WRN AND CEN KS LATE SATURDAY OR EARLY
SUN.  THIS APPEARS TO BE SOME CONVECTIVE FEEDBACK SHOWING UP IN THE
MODEL, WITH ECMWF SHOWING MORE OF A WEAK RIDGE CONTINUING DURING
THIS TIME FRAME. SO WILL KEEP THIS TIME FRAME DRY FOR NOW AND LEAN
MORE TOWARDS THE ECMWF SOLUTION. UPPER LEVEL RIDGE BEGINS TO BREAK
DOWN EARLY IN THIS TIME FRAME WITH ANOTHER LEE SIDE LOW PRESSURE
AREA BEGINNING TO DEVELOP EAST OF THE ROCKIES. THIS IS SIMILAR TO
THE SCENARIO THAT HAS PLAYED OUT EARLY THIS WEEK, WITH SHRA/TSRA
CHANCES STAYING NORTH OR WEST OF THE AREA. GFS TRIES TO BRING THIS
SYSTEM INTO THE AREA BY WED, BUT THE SLOWER MORE CONSISTENT
ECMWF/UKMET KEEPS THINGS FURTHER WEST. PREFER TO LEAN ON THE SLOWER
PROGRESSION FOR NOW AND KEEP THINGS DRY. WILL WAIT FOR LATER RUNS
AND HIGHER CONFIDENCE BEFORE INSERTING ANY POPS FOR THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  60  70  50 /  60  80  80  40
HUTCHINSON      77  57  68  48 /  60  80  80  30
NEWTON          79  59  70  49 /  60  80  80  40
ELDORADO        81  62  72  50 /  60  80  80  50
WINFIELD-KWLD   83  63  73  51 /  60  80  80  40
RUSSELL         72  50  67  46 /  50  70  40  20
GREAT BEND      74  52  67  46 /  50  70  50  20
SALINA          76  54  67  47 /  60  80  70  30
MCPHERSON       77  56  68  48 /  60  80  80  30
COFFEYVILLE     84  65  76  53 /  40  60  80  60
CHANUTE         84  64  74  52 /  40  70  80  60
IOLA            84  64  73  51 /  40  70  80  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER/JAKUB
Hazardous weather outlook, May 12, 12:06 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1206 PM CDT THU MAY 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1206 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A
LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE
EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS
TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF
PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST.
THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE
SOUTH CENTRAL KANSAS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE
LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS
WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH
A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE
TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR
THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES
SLOWLY EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JAKUB/KLEINSASSER

In the hours before

Special weather statement, May 12, 1:37 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
137 PM CDT THU MAY 12 2005

KSZ032>033-042-048>053-067>068-082>083-091>092-130200-
BARTON KS-CHASE KS-ELLSWORTH KS-HARPER KS-HARVEY KS-
KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-RUSSELL KS-SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 258
UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES

BARTON                CHASE                 ELLSWORTH
LINCOLN               MARION                MCPHERSON
RICE                  RUSSELL               SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES

HARPER                HARVEY                KINGMAN
RENO                  SEDGWICK              SUMNER

INCLUDING THE CITIES OF DOWNTOWN WICHITA...GREAT BEND...HUTCHINSON...
MCPHERSON...RUSSELL AND SALINA.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:13 PM CDTSevere Thunderstorm WarningICTHarvey, Reno47 min
May 12, 2:24 PM CDTSevere Thunderstorm WarningICTReno21 min
May 12, 2:30 PM CDTSevere Thunderstorm WarningICTSaline30 min
May 12, 2:52 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick28 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
May 12, 3:17 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
May 12, 3:36 PM CDTSevere Thunderstorm WarningICTKingman, Reno39 min
May 12, 3:38 PM CDTFlash Flood WarningICTMcPherson6 hr
May 12, 4:24 PM CDTFlash Flood WarningICTMarion5 hr
May 12, 4:48 PM CDTSevere Thunderstorm WarningICTSedgwick33 min
May 12, 6:07 PM CDTSevere Thunderstorm WarningICTHarper25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.